Hail, Macomb
- When
- July 28, 3:05 PM EST
- Where
- Macomb County, 4.77 mi ENE of Meade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.740, -82.780
A few severe thunderstorms impacted the M-59 corridor, with White Lake particularly hard hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe thunderstorms impacted the M-59 corridor, with White Lake particularly hard hit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 300 PM EDT Sun Jul 28 2019 .DISCUSSION... Scattered showers and isolated storms have begun to sprout this afternoon within the ribbon of left over instability associated with the washed out boundary orphaned overhead. Overall dynamic support is weak, as the region is under the influence of anti-cyclonic flow aloft. Therefore, not expecting much in the way of organization to the convection. Current convection is embedded within a region of deeper instability - however, a warmer layer around 700mb is running interference and preventing updrafts from accelerating - thus the updraft scale is staying relatively small for the time being. With enough saturation within the elevated warm layer, an updraft or two may be able to break from the pack and gain enough scale to leverage the building boundary layer convective potential (MLCAPE around 2 kJ/kg). Moreover, a couple zones of near surface convergence are starting to bubble up some congestus over Southwest and West-Central Lower, where dewpoints have surged to near 70F. These zones also flirt with the deeper instability and bear watching for the next several hours, as the better quality moist boundary layer advects back into Southeast Michigan. Activity will quickly wane later this evening with the loss of insolation. A well defined shortwave system over the Upper Mississippi Valley will trek through the northern Lakes Monday and drag a disjointed frontal structure across the Lower Peninsula during the afternoon. High-res guidance suite suggests that convection will develop along a lead pre-frontal trough - a result of the elevated frontal structure surging in advance of the surface front. The instability ribbon will be meager (MLCAPE topping around 1.5 kJ/kg) - but may be sufficient given the modest flow and shear across the warm sector. Localized damaging wind would be possible with any ambitious updraft. Additional convection may also develop along the surface cold front quickly following the pre-frontal action. Otherwise, warm and breezy conditions can be expected before the shower and storm activity moves in from the west during the mid to late afternoon hours. The surface layer does not dry aggressively on Tuesday. Furthermore, the weak cold advection in the post-system airmass will establish a shallow inversion capable of trapping residual moisture. A few showers are also possible as convective temperatures will be in the lower-mid 70s. The balance of the week will then remain seasonable and dry as region will remain under northwest flow while the longwave ridge builds over the central CONUS. && .MARINE... Weak frontal boundary remains draped over Lower Michigan leaving light and variable flow across Lake Huron. South of this boundary across Lake St Clair and Lake Erie will see some moderate southwest flow through the remainder of this afternoon along with the chance for scattered showers and thunderstorms which may result in locally higher winds and wave action. Thunderstorm threat diminishes late this evening thorough the overnight. The next system will moving northeast of Lake Superior on Monday resulting in hazardous small craft conditions across Saginaw Bay as southwest winds pick up within the increasing pressure gradient. Favorable boating conditions will follow from Tuesday into late week. && .PREV DISCUSSION... Issued at 216 PM EDT Sun Jul 28 2019 AVIATION... Main concern regarding this afternoon and early evening will be the potential for scattered thunderstorms to develop and affect mainly PTK and metro area terminals. Greatest time frame for TSRA will between 22-01Z with VCTS surrounding this time frame. Outside of the thunderstorm potential, there will be predominately VFR conditions with a drop to MVFR associated with any thunderstorm that affects any of these terminals. Recent radar and satellite trends suggest FNT will also be in play for VCSH during the afternoon. Southwest winds will stay elevated through the afternoon with around 10-15 kt sustained and around 20 kt gusts. Low clouds will begin to clear out into the evening and overnight as higher clouds stream in from the west overnight while southwest winds also decrease into the 5 kt range. For DTW...Sufficient low level moisture this afternoon has brought some FEW-SCT clouds below 5000 feet this afternoon, which will begin to dissipate through the evening. Low to medium confidence in this deck becoming BKN. There is also a chance for thundestorms impacting DTW. Best timing looks to be in the 22-01z window. Initiation has begun around the I-94 corridor, so VCTS will be possible surrounding the aforementioned window for TSRA. Any thunderstorm impacting DTW would bring a drop to MVFR conditions. DTW THRESHOLD PROBABILITIES... * Medium for ceilings aob 5kft this afternoon. * Medium for thunderstorms today. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory from noon to 8 PM EDT Monday for LHZ421-422. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...Mann MARINE.......AA AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 331 AM EDT Sun Jul 28 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 331 AM EDT Sun Jul 28 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon, particularly between the M-59 and I-94 corridors as a stalled front and lake breeze boundaries provide focus for convective development. While no severe weather is expected, locally heavy rainfall will be possible as storm motion will variable and under 15 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms can be expected again on Monday, especially during the late afternoon and evening as a cold front moves into the area. While a storm or two may become strong to severe, most of the activity will only be capable of producing locally heavy rainfall and local wind gusts to 45 mph. Storm motion will be southwest to northeast at 35 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 331 AM EDT Sun Jul 28 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon, particularly near the St Clair River, Lake St Clair and the Detroit River as a stalled front and lake breeze boundaries provide focus for convective development. While no severe weather is expected, locally heavy rainfall will be possible as storm motion will variable and under 15 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms can be expected again on Monday, especially during the late afternoon and evening as a cold front moves into the area. While a storm or two may become strong to severe, most of the activity will only be capable of producing locally heavy rainfall and local wind gusts to 45 mph. Storm motion will be southwest to northeast at 35 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
Special Weather Statement
National Weather Service Detroit/Pontiac MI
314 PM EDT Sun Jul 28 2019
MIZ069-070-282015-
Macomb MI-Oakland MI-
314 PM EDT Sun Jul 28 2019
...SPECIAL WEATHER STATEMENT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pontiac, moving east at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Troy around 330 PM EDT.
Rochester around 335 PM EDT.
Sterling Heights and Clinton around 350 PM EDT.
Romeo around 355 PM EDT.
Macomb Township around 400 PM EDT.
Armada around 410 PM EDT.
New Baltimore and Richmond around 415 PM EDT.
Other locations impacted by this storm include Keego Harbor,
Waterford, Orchard Lake, Shelby Township, Commerce, Ray Center,
Utica, Washington, Auburn Hills and Lake Angelus.
People attending Jimmy John's Field should prepare to seek safe
shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4252 8273 4254 8276 4254 8281 4253 8282
4256 8350 4280 8351 4286 8274 4252 8271
TIME...MOT...LOC 1913Z 261DEG 17KT 4270 8324
AASpecial Weather Statement
National Weather Service Detroit/Pontiac MI
353 PM EDT Sun Jul 28 2019
MIZ063-070-282100-
Macomb MI-St. Clair MI-
353 PM EDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MACOMB AND SOUTHEASTERN
ST. CLAIR COUNTIES UNTIL 500 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macomb Township, or 7 miles northwest of New Baltimore, moving east
at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Richmond around 405 PM EDT.
New Baltimore around 410 PM EDT.
Algonac and Marine City around 435 PM EDT.
St. Clair around 440 PM EDT.
Other locations impacted by this storm include Anchorville, New
Haven, Adair, Shelby Township, Rattle Run, Pearl Beach, Ray Center,
Chesterfield Township, Utica and Fair Haven.
People attending Jimmy John's Field, and St Clair Riverfest should
prepare to seek safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4289 8247 4285 8247 4281 8248 4276 8247
4267 8251 4261 8252 4258 8256 4260 8309
4262 8309 4281 8299 4294 8244
TIME...MOT...LOC 1953Z 267DEG 22KT 4273 8287
MannThe Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple trees reported down.
A large tree was snapped and brought down.
Large tree branches down.
Numerous large trees reported down, with one tree down on a house.
A large tree was blown down.
Multiple large tree limbs down.
A tree was blown down onto the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846736, 846737, 846738, 846740, 846739, 846742, 846743, 846741.